MAUDE Adverse Event Report: ETHICON INC. PDSII UD 18IN 4-0 S/A PS-5 PRM MP; SUTURES - ABSORBABLE

ETHICON INC. PDSII UD 18IN 4-0 S/A PS-5 PRM MP; SUTURES - ABSORBABLE
Catalog Number Z594G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Not Applicable (3189)
Date of Event 08/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot number pl6850, and no non-conformances were identified.Additional information was requested and the following was obtained: date of index surgical procedure: (b)(6).What instruments were used to grasp the needle? a needle-holder.Where was the needle grasped during use? at the position of 1/2 to 1/3 of the needle.It was reported that ¿2¿ devices will be returned for evaluation.Please clarify that the reported event occurred with one device.The sales rep reported 2 devices will be returned but 1 device is reference product.What is the patient current status? the patient has been discharged from the hospital.The following information was requested but unavailable: the patient demographic info: age, gender, weight, bmi at the time of index procedure the diagnosis and indication for the index surgical procedure? other relevant patient history/concomitant medications attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent atheroma surgery on (b)(6) 2020 and suture was used.The atheroma was on the back.The suture size was 1.5 cm.During the surgery, after putting 2 to 3 stitches, the needle could not be passed through the tissue smoothly.The needle was moved from the subcutaneous to derma.The derma of the back was stiff.The surgeon felt that the needle was changing shapes.The needle was pulled out from the subcutaneous into the dermis, but the amount of tissue taken against the needle was too large.The needle did not come out sufficiently in the cross section of the wound and the tip was grasped to pull it out, so it was reported possible that the needle tip was damaged there.It was reported that perhaps the surgeon did not have enough movement along the curve when they moved the needle.Then, when the surgeon checked the needle tip, it seemed that the needle tip was not sharp.They compared the needle with another new needle, and there was a clear difference with the sharpness of the needle tips.Since the needle tip was missing, ct was taken.Then, a shadow about 1mm length was observed.But it could not be determined as the broken needle tip.It was not retrieved from the patient¿s body.The operation time was extended within 30 minutes.The patient was discharged from the hospital on the day of the surgery.No issues were observed with health condition at that time.The surgeon opined that there would be no adverse consequences due to the event.On august 8, the patient visited the hospital for removal of another atheroma.It is unknown whether the patient had some symptom.At that time, the wound was re-opened, and the surgeon placed a strong magnet at the place where the shadow was seen on the ct image.Then, a thing which seemed to be a broken needle piece was retrieved.It was reported that there was no problem during the procedure with the needle movement using a 3-0 one-step larger needle.No additional information was provided.
 
Additional Manufacturer Narrative
Date sent to the fda: 09/22/2020.Additional information; d10, h6.Additional h-3 summary: a failed suture needle was submitted for fractographic evaluation.The component was identified as product code z493g.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
PDSII UD 18IN 4-0 S/A PS-5 PRM MP
Common Device Name
SUTURES - ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key10426717
Report Number2210968-2020-06225
Device Sequence Number2938617
Product Code NEW
UDI-Device Identifier10705031061477
UDI-Public10705031061477
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Catalogue NumberZ594G
Device Lot NumberPL6850
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2020
Initial Date Received by Manufacturer 08/07/2020
Supplement Date Received by Manufacturer09/18/2020
Initial Report FDA Received Date08/19/2020
Supplement Report FDA Received Date09/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;